Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 102, NWS Springfield, MO

April 8, 2015Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 8, 2015, 4:05 PM CDT for Vernon County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2015, 4:05 PM CDT (21:05 UTC)
Expired
Apr 8, 2015, 4:27 PM CDT
In force
22 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 2:47 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2027 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

101 
WUUS53 KSGF 082105
SVRSGF
MOC217-082200-
/O.NEW.KSGF.SV.W.0102.150408T2105Z-150408T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 500 PM CDT

* AT 404 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 26 MILES WEST OF
  NEVADA...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  DEERFIELD...HARWOOD...HORTON...METZ...NEVADA...RICHARDS...SCHELL
  CITY...STOTESBURY AND WALKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3806 9462 3806 9427 3804 9423 3806 9421
      3805 9419 3806 9413 3804 9411 3804 9406
      3787 9407 3776 9462
TIME...MOT...LOC 2106Z 243DEG 35KT 3787 9481

HAIL...1.00IN
WIND...60MPH

$$

GRIFFIN
1 follow-up statement
657 
WWUS53 KSGF 082127
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT WED APR 8 2015

MOC217-082138-
/O.CAN.KSGF.SV.W.0102.000000T0000Z-150408T2200Z/
VERNON MO-
427 PM CDT WED APR 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VERNON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3806 9462 3806 9427 3804 9423 3806 9421
      3805 9419 3806 9413 3804 9411 3804 9406
      3787 9407 3776 9462
TIME...MOT...LOC 2128Z 243DEG 35KT 3797 9457

$$

GRIFFIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:36 PM CDT, 29 minutes earlier.

Area forecast discussion, Apr 8, 3:36 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT Wed Apr 8 2015

...Severe Storms this Evening/Tonight and Again on Thursday...

.SHORT TERM...(This Evening through Thursday)
Issued at 336 CDT WED APR 8 2015

A surface front has now pushed just north of the area and
temperatures have warmed into the upper 70s and lower 80s across
the area. Dewpoints have increased into the 60s resulting in
MLCAPE values greater than 2500 J/km. An elevated mixed layer
(EML) has resulting in a cap across much of the area. This cap
has eroded across central Oklahoma into south central Kansas this
afternoon as a southern stream upper level weave spreads across
Texas. Storms have developed across north central Oklahoma along
the front where the cap as weaken. These storms will continue to
track to the northeast into the area late this afternoon into this
evening. The front will not move much to the east but storms will
continue to develop and spread to the northeast into this evening.

Aside from the line segment moving through far western portions
of the area during the next few hours, do not expect much
development across our area this afternoon and into this evening
due to the cap. Expectations are for storms to develop to the
southwest of the area and spread to the east northeast, generally
affecting areas north of I-44 as the evening progresses.
Initially, through early this evening, the severe risk with these
storms will be large hail greater than the size of golf balls and
damaging straight line winds up to 70 mph. Low level shear is
currently weak and will remain that way the next few hours which
will limit the tornado risk.

This evening, when the low level jet starts to increase, so will
the low level wind shear and this will increase the tornado risk.
Expect storms to continue to develop and track northeast into the
area as the front/dry line remains in place across central
Oklahoma into central Kansas and ahead of the upper level
disturbance. The little movement of the front will allow storms to
move off the front and deep layer shear will allow supercells to
develop. Theta-E differences suggest that if there are good
coverage in storms there is a potential that cold pools could
congeal into a line segments, but initial development should be
supercells. The warm and moist airmass will keep the region very
unstable and with the increase low level shear with the low level
jet there could be the potential for a strong tornado risk
generally north of I-44 and west of Highway 65 this evening. A
large hail risk of hail larger than the size of golf balls and
damaging straight line winds to 70 mph will also exist with the
storms this evening.

Later this evening into the overnight hours a line or cluster of
storms is expected to develop as the upper level shortwave
spreads across the rest of the area. The main severe risk with
this activity would be hail to the size of quarters and damaging
straight line winds to 70mph. The 0-3km bulk shear vectors will
also increase this evening into the overnight hours and will
support a tornado risk with any line segments that can surge/bow
to the east overnight. These storms should sweep across the area
overnight and move off to the east Thursday morning.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 336 CDT WED APR 8 2015

Severe risk continues Thursday. The main upper level wave will
finally eject and send a cold front into the region. The
atmosphere will need to recharge a bit in the wake of the
convection expected tonight, as a result, reinitiation of
convection should occur from midday near the I-49 corridor and
spread east during the afternoon. Shear will remain plentiful and
instability will recharge ahead of the front to support another
round of severe storms. At this point, all modes of severe weather
remains possible. Storm mode may be supercellular at first, but
large scale forcing suggests a rather quick transition to a linear
system. Severe hail is expected, though probably not to the large
sizes we have seen recently. The damaging wind risk will be larger
than seen recently, with gusts to 70 mph possible. There will be a
tornado risk with any supercells as well as any line segments that
surge/bow to the east. Finally, we will need to watch the hydro
situation for any areas that receive training thunderstorms.

The front should exit stage east in a pretty orderly fashion early
Thursday evening, with quiet conditions expected Friday and
Saturday. This break in the action will be brief as long wave
charts insist on southwest flow reestablishing itself across the
middle of the nation from Sunday through much of next week. The
next storm system will arrive in the Sunday/Monday time frame,
with additional rounds of showers and storms through the middle of
next week. Will continue to monitor for the potential for severe
and flooding given the large scale set up. Temperatures will
return to above average levels next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1232 PM CDT WED APR 8 2015

For the KSGF/KJLN/KBBG TAFS: Main forecast concern is on timing of
convection. Current model trends are indicating strong to severe
storms are expected to develop across northern Oklahoma and southern
Kansas late this afternoon with activity then shifting eastward this
evening. Looks like greatest threat to KJLN and KSGF would be in the
00Z-06Z time frame and just after 06Z at KBBG. Expect VFR conditions
with MVFR to IFR conditions within convective elements. Still some
question as how convection will evolve late tonight as it moves
east-northeast but convection may congeal into more line segments as
the night wears on.

Main boundary will remain west of the terminals through the taf
period, so southerly winds expected through the taf period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Gagan
AVIATION...Raberding
Hazardous weather outlook, Apr 8, 3:42 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT WED APR 8 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
342 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  STORMS HAVE DEVELOPED ACROSS SOUTHEASTERN KANSAS THIS AFTERNOON
  AND ARE SPREADING TO THE NORTHEAST INTO THE AREA LATE THIS
  AFTERNOON GENERALLY NORTH OF INTERSTATE 44. THE MAIN RISK WITH
  THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS TO 70 MPH AND
  HAIL TO THE SIZE OF GOLF BALLS. LOW LEVEL WIND SHEAR IS
  CURRENTLY WEAK AND WILL LIMIT THE TORNADO RISK LATE THIS
  AFTERNOON.

  STORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS CENTRAL
  OKLAHOMA INTO SOUTHEASTERN KANSAS THIS EVENING AND SPREAD
  NORTHEAST INTO THE AREA...AGAIN MAINLY NORTH OF INTERSTATE 44.
  THESE STORMS ARE EXPECTED TO BE SCATTERED AND SUPERCELLULAR IN
  NATURE AND HAVE THE POTENTIAL OF PRODUCING LARGE HAIL GREATER
  THAN THE SIZE OF GOLF BALLS AND DAMAGING STRAIGHT LINE WINDS UP
  TO 70 MPH. LOW LEVEL SHEAR WILL ALSO INCREASE THIS EVENING AND
  WILL SUPPORT AN ELEVATED TORNADO RISK WITH THESE STORMS. A
  STRONG TORNADO OR TWO WILL BE POSSIBLE GENERALLY ALONG AND
  NORTHWEST OF A LINE FROM PITTSBURG KANSAS TO THE LAKE OF THE
  OZARKS REGION LATE THIS AFTERNOON THROUGH THE EVENING HOURS.

  LATER THIS EVENING STORMS MAY THEN CONGEAL INTO A LINE OR
  CLUSTER OF STORMS AND SWEEP THROUGH THE REST OF THE AREA INTO
  THE OVERNIGHT HOURS. HAIL TO THE SIZE OF QUARTERS AND STRAIGHT
  LINE WINDS TO 70 MPH WILL BE THE MAIN RISKS WITH THIS ACTIVITY.
  THERE IS A TORNADO RISK WITH ANY BOWING LINE SEGMENTS
  OVERNIGHT.

  MULTIPLE ROUNDS OF STORMS EXPECTED THIS EVENING INTO TONIGHT WILL
  RESULT IN THE POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOOD
  ACROSS LOCATIONS THAT SEE MULTIPLE STORMS TRACK ACROSS THE SAME
  LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE MAIN STORM SYSTEM WILL THEN MOVE THROUGH THE AREA ON
  THURSDAY. SOUTH WINDS WILL ONCE AGAIN GUST TO AROUND 30 MPH
  AHEAD OF THE COLD FRONT. A LINE OF STRONG TO SEVERE STORMS WILL
  MOVE ACROSS THE AREA FROM AROUND MIDDAY THURSDAY THROUGH THE
  AFTERNOON. THIS ACTIVITY WILL POSE A RISK OF HAIL TO THE SIZE OF
  PING PONG BALLS...DAMAGING WIND GUSTS TO 70 MPH AND THE
  POTENTIAL FOR A FEW TORNADOES. THUNDERSTORMS ARE EXPECTED TO
  EXIT THE EASTERN OZARKS EARLY THURSDAY EVENING.

  THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY INTO TUESDAY ACROSS
  THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON
  INTO THIS EVENING ACROSS PORTIONS OF SOUTHEASTERN KANSAS INTO
  WEST CENTRAL MISSOURI...THEN MAY BE NEEDED ACROSS THE REST OF
  THE AREA LATE THIS EVENING INTO THE OVERNIGHT HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Special weather statement, Apr 8, 3:07 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CDT WED APR 8 2015

KSZ073-097-101-MOZ066-082100-
BOURBON KS-CHEROKEE KS-CRAWFORD KS-VERNON MO-
307 PM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...CHEROKEE...CRAWFORD AND
EXTREME WESTERN VERNON COUNTIES...

AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 34 MILES WEST OF
WALNUT TO 27 MILES WEST OF SHERMAN...MOVING NORTHEAST AT 50 MPH.
HALF DOLLAR SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH
ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE ARCADIA...ARMA...BAXTER SPRINGS...
BEULAH...BRAZILTON...BRONSON...CARONA...CHEROKEE...CHICOPEE...
COLUMBUS...CRESTLINE...CROWEBURG...DEVON...ENGLEVALE...FARLINGTON...
FAULKNER...FORT SCOTT...FRANKLIN...FRONTENAC...FULTON...GALENA...
GARLAND...GIRARD...GREENBUSH...HALLOWELL...HAMMOND...HARDING...
HEPLER...HIATTVILLE...LAWTON...LONE OAK...LOWELL...MAPLETON...
MARMATON...MCCUNE...MELROSE...MULBERRY...NEUTRAL...OPOLIS...PAWNEE
STATION...PETERSBURG...PITTSBURG...POLK...PORTERVILLE...REDFIELD...
RINGO...RIVERTON...ROSELAND...SCAMMON...SHERMAN...SHERWIN...
SKIDMORE...STIPPVILLE...TREECE...UNIONTOWN...WALNUT...WEIR...WEST
MINERAL...XENIA AND YALE.

PEOPLE IN BOURBON...CHEROKEE...CRAWFORD AND WESTERN VERNON
COUNTIES...INCLUDING TREECE...MCCUNE...WALNUT...WEST MINERAL...
COLUMBUS...BAXTER SPRINGS...SCAMMON...CARONA...BRONSON...GALENA...
HEPLER...WEIR...CHEROKEE...UNIONTOWN...GIRARD...REDFIELD...
PITTSBURG...FRONTENAC...ARMA...ENGLEVALE...FORT SCOTT...MULBERRY...
ARCADIA AND FULTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM
WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3804 9509 3805 9459 3700 9462 3700 9508
TIME...MOT...LOC 2007Z 239DEG 61KT 3762 9565 3723 9548

GRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 11:36 PM CDTSpecial Weather StatementSGFSt. Clair24 min
Apr 8, 6:15 AM CDTSevere Thunderstorm WarningSGFVernon60 min
Apr 8, 6:52 AM CDTSevere Thunderstorm WarningSGFVernon53 min
Apr 8, 7:46 AM CDTSevere Thunderstorm WarningSGFVernon44 min
Apr 8, 8:10 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair50 min
Apr 8, 8:54 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair51 min
Apr 8, 9:03 AM CDTRiver Flood WarningSGFVernon4 days
Apr 8, 9:03 AM CDTRiver Flood WarningSGFVernon3 days
Apr 8, 9:41 AM CDTSpecial Weather StatementSGFBenton49 min
Apr 8, 9:46 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan44 min
Apr 8, 11:24 AM CDTSevere Thunderstorm WarningSGFMiller36 min
Apr 8, 5:28 PM CDTSpecial Weather StatementSGFBenton32 min
Apr 8, 5:52 PM CDTSpecial Weather StatementSGFMorgan23 min
Apr 8, 5:58 PM CDTSevere Thunderstorm WarningSGFCamden, Miller24 min
Apr 8, 6:51 PM CDTSpecial Weather StatementSGFMiller24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.